Thunderstorm Wind, McLean
- When
- June 8, 12:47 PM CST to 12:49 PM CST
- Where
- McLean County, 4.37 mi NNW of Emmet
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.710, -101.680
Thunderstorms formed during the afternoon and evening hours as a surface low passed through southwest and south central North Dakota. Some of these storms became severe with the primary impacts being from large hail, though severe wind gusts of 60 mph were reported on the initial severe storm in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed during the afternoon and evening hours as a surface low passed through southwest and south central North Dakota. Some of these storms became severe with the primary impacts being from large hail, though severe wind gusts of 60 mph were reported on the initial severe storm in McLean County. The largest hail reported was the size of a ping pong ball, which fell in McIntosh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 8, 11:38 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1238 PM CDT Thu Jun 8 2023 .UPDATE... Issued at 1238 PM CDT Thu Jun 8 2023 The surface low has expanded a bit south, with surface wind fields revealing its location across southwest and south central North Dakota into northwest South Dakota. Scattered convection continues north of the surface low, although lightning activity has died off in the past hour or so, with a cumulus field building south of this activity. RAP-based mesoanalysis does show upwards of 2000 J/kg of instability and 20 to 25 knots of effective bulk shear across north central North Dakota, with amounts decreasing to the south and west near the surface low. The expectation is still for convection to continue building through the afternoon, with some strong to severe thunderstorms possible. There is still uncertainty in any specific timing and location, however, with the latest high-res model runs showing a wide variety of solutions. UPDATE Issued at 939 AM CDT Thu Jun 8 2023 Continued patchy fog for the next hour or so across the north central with a few places still reporting reduced visibility, and daytime satellite imagery showing some very low cloud cover. A surface low is analyzed over southwest into south central North Dakota, with scattered thunderstorms across northern North Dakota on the north side of the low. Thunderstorm activity is expected to increase through the afternoon as the surface low drifts east, with a few strong to severe storms possible. Made adjustments to PoPs through the morning in line with current radar trends, otherwise going forecast looks good. UPDATE Issued at 638 AM CDT Thu Jun 8 2023 Added patchy fog early this morning due to widespread mist that is reducing visibility to as low as 1 mile across much of central and northwest North Dakota. Conditions will rapidly improve this morning as the sun continues to rise. Otherwise, a few weak thunderstorms have developed in northern North Dakota. Thunderstorms will increase in coverage and intensity this afternoon. && .SHORT TERM...(Today and Tonight) Issued at 412 AM CDT Thu Jun 8 2023 Surface low pressure presently sits over western North Dakota and had been forcing a few showers, and even a couple rumbles of thunder, earlier in the night. At this point in time, however, the radar is essentially clear. In addition, a stationary frontal boundary is set-up over central North Dakota. This frontal boundary will slowly meander eastward through the day today. Very moist air and hot temperatures will provide ample instability this afternoon and early evening. Daytime heating combined with forcing from the surface low as it slowly propagates southward should produce scattered showers and thunderstorms starting early to mid afternoon. Overall coverage this afternoon through tonight looks to be fairly widespread and the majority of locations will probably see precipitation at some point. Similar to most days the past week, ample instability will be available, while shear remains relatively weak though still marginally stronger than the past few days. Generally speaking, the best shear looks to be the southern half of central North Dakota in locations mainly east of the Missouri River. However, the rap suggests 25 kts of 0 to 6 km bulk shear in the northwest as well. A few lower end severe thunderstorms, meaning winds up to 60 mph and hail around the size of quarters, are possible especially north and east of the Missouri River. A few showers and thunderstorms will likely continue through the night, though should become sub-severe and more isolated in nature as daytime heating is lost. Highs today should be mostly in the 80s with a few locations reaching around 90 degrees. Meanwhile, lows tonight should drop into the upper 50s to low 60s. As mentioned frequently over the past week or so, these temperatures remain 10 to 15 degrees above average for this time of the year. .LONG TERM...(Friday through Wednesday) Issued at 412 AM CDT Thu Jun 8 2023 Scattered showers and thunderstorms are likely to persist through the day Friday as the aforementioned surface low gradually slides eastward into southern South Dakota/northern Nebraska. Simultaneously, a cold frontal boundary may trigger additional showers and thunderstorms as Canadian high pressure begins to work in from the north. Overall, limited PoPs in the forecast for Friday night to chances as confidence isn't high enough during any six hour period to warrant likely or definites. The far southwestern corner looks to have the best chance for continued showers and thunderstorms through Friday night. Depending on exactly where things set up, slow moving storms and training could lead to localized flooding issues in the far southwest Friday afternoon through Friday night. As Canadian high pressure continues pushing into the Northern Plains, a few lingering showers and thunderstorms may persist in the southwest through Saturday morning. However, conditions will be mostly dry and much cooler through the weekend with highs expected to drop into the 70s. Despite how much cooler the 70s will feel, highs in the 70s are around average for this time of the year. Temperatures should warm back up in to the low to mid 80s by the middle of the next week with precipitation chances re- entering the picture by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1238 PM CDT Thu Jun 8 2023 VFR conditions expected overall through the TAF period. Scattered showers and thunderstorms are expected to continue developing through the afternoon and persist through the evening and much of the overnight hours. A few storms may contain hail and erratic winds. There is low confidence in exact timing and locations of any thunderstorms, but the expectation is for most terminals to be impacted at some point through 12Z. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones SHORT TERM...Telken LONG TERM...Telken AVIATION...Jones
Hazardous Weather Outlook National Weather Service Bismarck ND 1222 PM CDT Thu Jun 8 2023 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1222 PM CDT Thu Jun 8 2023 /1122 AM MDT Thu Jun 8 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon through tonight. A few storms may become severe this afternoon and evening, especially north and east of the Missouri River, with the primary threats being quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MEJ
The Minot AFB radar (KMBX), 97 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102359, 1102360, 1102361, 1102363, 1102364, 1102365.